But dexamethasone did limit vomiting and results are preliminary, researchers note
TUESDAY, Dec. 9 (HealthDay News) -- Children who were given the steroid dexamethasone after a tonsillectomy had less nausea and vomiting, but they also faced an increased risk of bleeding that was significant enough to end the trial early for safety reasons, a new study shows.
"The clinical implication is that children undergoing [tonsillectomy] should not receive dexamethasone prophylactically unless an adequately designed, valid study has shown that our findings can be refuted," said senior study author Dr. Martin R. Tramer, head of anesthesiology at Geneva University Hospitals in Switzerland.
Those taking the highest dose of dexamethasone had about seven times the risk of bleeding, the researchers reported.
The findings appear in the Dec. 10 issue of the Journal of the American Medical Association.
But the Swiss study authors and other experts added that the results are preliminary.
The findings are also at odds with what physicians in the United States see in their own practices.
"I have been practicing for the past 20 years, and I do anywhere from 500 to 1,000 tonsillectomies a year. I give around 0.4 mg/kg [of dexamethasone], and I have many colleagues that do the same, and I have not experienced or seen this kind of bleeding," said Dr. Ramzi Younis, chief of pediatric otolaryngology at the University of Miami School of Medicine.
"This data is too early to change our practice," added Dr. Dean Kurth, director of anesthesia at Cincinnati Children's Hospital, who also noted that medication practices differ between Europe and the United States.
According to background information in the study, almost 190,000 tonsillectomies are performed on children in the United States each year.
Children will commonly feel postoperative nausea and vomiting (PONV) in addition to p
All rights reserved